Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 38, NWS Tampa Bay, FL

July 11, 2015Hillsborough County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 11, 2015, 4:34 PM EDT for Hillsborough County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2015, 4:34 PM EDT (20:34 UTC)
Expired
Jul 11, 2015, 5:15 PM EDT
In force
41 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 23 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2015-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2015-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:04 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 11, 3:04 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
304 PM EDT SAT JUL 11 2015

.SHORT TERM (TONIGHT-SUNDAY)...
WEST CENTRAL AND SOUTHWEST FLORIDA WILL REMAIN ON THE EASTERN
EDGE OF A STRONG 50H RIDGE CENTERED OVER THE SOUTHERN PLAINS. A
TUTT CELL WILL ALSO PERSIST OVER THE SOUTHERN BAHAMAS...BUT THE
BUILDING U/L RIDGE OVER THE SOUTHERN PLAINS WILL SUPPRESS THE TUTT
CIRCULATION TO THE SOUTHEAST OF THE REGION...WITH A DEEP U/L RIDGE
EXTENDING OVER THE FORECAST AREA. THIS WILL CREATE STRONG
SUBSIDENCE OVER WEST CENTRAL AND SOUTHWEST FLORIDA WITH ANOTHER
HOT DAY SUNDAY WITH HIGHS IN THE LOWER TO MID 90S. TEMPS POSSIBLY
A DEGREE OR TWO WARMER THAN TODAY...EXCEPT FOR AREAS NEAR THE
COAST DUE TO THE ONSHORE FLOW.

A WEAK SURFACE TROUGH WILL SINK OVER THE SOUTHEAST U.S. AND
FLORIDA ON SUNDAY WHICH WILL CREATE WEST TO SOUTHWEST BOUNDARY
LAYER FLOW ACROSS THE FORECAST AREA. THIS WILL ALSO ALLOW THE
DEEPER MOISTURE CURRENTLY TO THE NORTH TO SAG SOUTH OVER THE
FORECAST AREA. THE ONSHORE FLOW WILL PROMOTE ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING OVER THE COASTAL COUNTIES DURING THE
MORNING HOURS...PUSHING EAST AND INCREASING IN AREAL COVERAGE OVER
THE INTERIOR DURING THE MID TO LATE AFTERNOON. STRONG INSOLATION
COMBINED WITH BOUNDARY COLLISIONS COULD GENERATE A PULSE
STRONG/SEVERE THUNDERSTORM DURING THE MID/LATE AFTERNOON WITH THE
BEST CHANCE OVER THE INTERIOR.

.LONG TERM (SUNDAY NIGHT-SATURDAY)...
MID/UPPER-LEVEL RIDGING WILL REMAIN CENTERED ACROSS THE SOUTH-
CENTRAL U.S. THROUGH MUCH OF NEXT WEEK WITH UPPER TROUGHING ALONG
THE EASTERN SEABOARD. AT THE SURFACE...THE RIDGE AXIS WILL REMAIN
SOUTH OF THE AREA WITH TROUGHING TO THE NORTH EARLY IN THE
WEEK...WITH A WEST TO SOUTHWEST FLOW IN PLACE. THIS WILL GIVE US
ISOLATED TO SCATTERED LATE NIGHT AND EARLY MORNING CONVECTION OUT
OVER THE GULF TRANSITIONING OVER INLAND AREAS BY LATER IN THE
AFTERNOON. THERE ARE STILL SOME MODEL DIFFERENCES AS FAR AS THE
EAST COAST TROUGH AND THE POSITION OF THE SURFACE RIDGE AXIS
TOWARD THE END OF THE PERIOD...BUT IT DOES APPEAR THAT IT WILL
STAY GENERALLY SOUTH OF THE AREA...MORE OVER SOUTH FLORIDA. THIS
WOULD CONTINUE THE WEST FLOW AND THE SAME CYCLE WHICH WOULD HAVE
THE BEST RAIN CHANCES OVER THE GULF AND COASTAL AREAS DURING THE
LATE NIGHT AND MORNING HOURS AND THE INTERIOR AND EASTERN PART OF
THE STATE DURING THE AFTERNOON AND EVENING. TEMPERATURES WILL
REMAIN NEAR NORMAL...BUT OVERNIGHT LOWS MIGHT BE A BIT ABOVE
NORMAL WITH THE WEST TO SOUTHWEST FLOW IN PLACE.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
REGION WITH LOCAL MVFR CIGS AND IFR VSBYS. BEST CHANCE OF
THUNDERSTORMS IMPACTING TERMINALS WILL BE VCNTY TPA/LAL/FMY/RSW
BETWEEN 19-00Z.

&&

.MARINE...
WINDS WILL REMAIN LESS THAN 15 KNOTS WITH SEAS LESS THAN 4 FEET
THROUGH THE PERIOD. PREDOMINATELY ISOLATED/SCATTERED LATE NIGHT
THUNDERSTORMS OVER THE WATERS WILL CREATE LOCALLY GUSTY WINDS AND
ROUGH SEAS.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS EXPECTED.  RELATIVE HUMIDITY VALUES WILL
REMAIN ABOVE CRITICAL LEVELS EACH AFTERNOON THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  94  79  91 /  20  30  20  40
FMY  76  95  76  92 /  10  30  30  30
GIF  76  96  76  94 /  20  40  30  50
SRQ  77  93  77  91 /  20  30  20  40
BKV  74  95  74  92 /  30  30  30  40
SPG  80  93  79  91 /  20  30  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...13/OGLESBY
LONG TERM...05/CARLISLE
MARINE...13/OGLESBY
DECISION SUPPORT...05/CARLISLE
Hazardous weather outlook, Jul 11, 3:54 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
354 PM EDT SAT JUL 11 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-120000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
354 PM EDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
DRIER AIR WILL CONTINUE TO SUPPRESS THE OVERALL THUNDERSTORM
DEVELOPMENT...ESPECIALLY TO THE SOUTH OF THE INTERSTATE 4
CORRIDOR. ALTHOUGH THE COVERAGE OF STORMS MAY BE LOWER THAN
A TYPICAL SUMMER DAY...THOSE THUNDERSTORMS THAT DO DEVELOP WILL
ENCOUNTER AN ENVIRONMENT THAT IS FAVORABLE FOR LOCALIZED DAMAGING
WIND GUSTS. THIS ENHANCED THREAT FOR DAMAGING WINDS WILL BE HIGHER
THROUGH THE EARLY EVENING HOURS THAN IS TYPICALLY SEEN IN THE
SUMMER. AS ALWAYS...FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF
HEAVY RAINFALL WILL ALSO BE A THREAT WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL SHIFT SOUTH WITH A MORE SOUTHWEST TO
WEST FLOW SETTING UP AND DEEPER MOISTURE RETURNING. THIS WILL
LEAD TO SCATTERED THUNDERSTORMS EACH DAY STARTING OUT OVER THE
COASTAL WATERS AND NEAR THE COAST EACH MORNING THEN MIGRATING
INLAND AND ACROSS THE FLORIDA PENINSULA EACH AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MROCZKA

In the hours before

Local storm report, Jul 11, 11:22 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1122 AM EDT SAT JUL 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     SOUTHWEST INTERNAT      26.54N 81.76W
07/09/2015  M47 MPH          LEE                FL   ASOS

            ASOS STATION SOUTHWEST FLORIDA INTERNATIONAL
            AIRPORT /RSW/

&&

NWS TAMPA BAY RUSKIN FL
IRIS SYSTEM
Special weather statement, Jul 11, 3:00 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
300 PM EDT SAT JUL 11 2015

FLZ148-149-248-249-111945-
INLAND HERNANDO-COASTAL HERNANDO-COASTAL PASCO-INLAND PASCO-
300 PM EDT SAT JUL 11 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HERNANDO AND
CENTRAL PASCO COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRING HILL...MOVING
SOUTH AT 20 MPH.

WINDS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...LUTZ...TIMBER PINES...LAND O' LAKES...LAND O LAKES...
KEYSTONE...EAST LAKE...MASARYKTOWN...TRINITY...MOON LAKE...SHADY
HILLS...ODESSA...JAY B STARKEY WILDERNESS PARK...GOWERS CORNER...
CHEVAL AND WESLEY CHAPEL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2847 8261 2845 8241 2817 8240 2817 8270
TIME...MOT...LOC 1859Z 006DEG 17KT 2839 8252

EO
Special weather statement, Jul 11, 4:15 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
415 PM EDT SAT JUL 11 2015

FLZ151-251-112100-
INLAND HILLSBOROUGH FL-COASTAL HILLSBOROUGH FL-
INLAND HILLSBOROUGH FL-COASTAL HILLSBOROUGH FL-
415 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HILLSBOROUGH COUNTY
UNTIL 500 PM EDT...

AT 414 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EAST LAKE-ORIENT PARK...OR NEAR TEMPLE TERRACE...MOVING SOUTH AT 30
MPH.

SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...TEMPLE TERRACE...BRANDON...LUTZ...FISH HAWK...RIVERVIEW...
EAST LAKE-ORIENT PARK...TAMPA INTERNATIONAL AIRPORT...EGYPT
LAKE-LETO...UNIVERSITY...PALM RIVER-CLAIR MEL...MACDILL AIR FORCE
BASE...LAKE MAGDALENE...GREATER CARROLLWOOD...GREATER NORTHDALE...
TOWN 'N' COUNTRY...CITRUS PARK...WEST PARK...DAVIS ISLANDS AND PETER
O KNIGHT AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2814 8250 2813 8231 2780 8222 2781 8240
      2782 8239 2785 8239 2785 8241 2788 8240
      2790 8244 2793 8246 2790 8249 2783 8247
      2784 8254 2794 8253 2798 8258
TIME...MOT...LOC 2014Z 357DEG 25KT 2800 8242
Special weather statement, Jul 11, 4:31 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
431 PM EDT SAT JUL 11 2015

FLZ050-112115-
PINELLAS FL-
431 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINELLAS COUNTY UNTIL
515 PM EDT...

AT 431 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TAMPA TO WEST AND EAST
LEALMAN...AND MOVING SOUTH AT 40 MPH.

DIME SIZE HAIL...FREQUENT LIGHTNING...AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...DOWNTOWN SAINT
PETERSBURG...ST. PETERSBURG...ST. PETE BEACH...TIERRA VERDE...BAY
PINES...SOUTH HIGHPOINT...WEST AND EAST LEALMAN...RIDGECREST...
GANDY...FEATHER SOUND...GULFPORT...TREASURE ISLAND...KENNETH CITY...
SOUTH PASADENA...MADEIRA BEACH AND REDINGTON SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2791 8280 2794 8272 2786 8260 2782 8259
      2771 8263 2770 8268 2763 8270 2762 8272
      2765 8274 2761 8274 2773 8275 2773 8274
      2770 8272 2774 8269 2775 8276 2783 8275
      2779 8279 2783 8280 2782 8283
TIME...MOT...LOC 2031Z 015DEG 33KT 2795 8249 2781 8267

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:00 PM EDTSpecial Weather StatementTBWPasco45 min
Jul 11, 4:15 PM EDTSpecial Weather StatementTBWHillsborough45 min
Jul 11, 4:24 PM EDTSpecial Marine WarningTBW66 min
Jul 11, 4:31 PM EDTSpecial Weather StatementTBWPinellas44 min
Jul 11, 5:06 PM EDTSpecial Weather StatementTBWManatee39 min
Jul 11, 5:57 PM EDTSpecial Weather StatementTBWPolk48 min
Jul 11, 6:09 PM EDTSpecial Weather StatementTBWCitrus, Hernando51 min
Jul 11, 6:11 PM EDTSpecial Weather StatementTBWLevy34 min
Jul 11, 7:08 PM EDTSpecial Weather StatementTBWHernando52 min
Jul 11, 7:37 PM EDTSpecial Weather StatementTBWPolk38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.